Taking Tykerb With Food

The instruction of Tykerb I have been taking says that this medicine is to be taken on an empty stomach—at least 2 hours after and 1 hour before meals.  Also, I should not eat grapefruit.

However I found an article that if I take Tykerb with food or grapefruit, that will increase the bioavailability so that with less doses I can expect the same effectiveness as the high doses for the empty stomach, and in the result, that will save 60-80% of the cost.

The article was found in the Journal of Clinical Oncology issued in August 2007.

According to the article, the bioavailability of Tykerb will increase 167% with low-fat meals and 325% with high-fat meals.  In another words, 1 tablet of Tykerb (250 mg) with food and grapefruit juice could expect the same effectiveness as  5 tablets of it (1250mg) for the empty stomach.

The reason of the instruction of 5 tablets for the empty stomach is simply because the data was collected in that condition without being aware of the effect of the food.

Because of my Kaiser insurance, I don’t have to worry about the cost, but what drew my attention was that the article also mentioned that if I take Tykerb with food, probably the food will help reduce the side effects such as upset stomach, diarrhea, nausea, and so on.

Since last November, when I reduced the dose of Tykerb to 4 tablets because of diarrhea, I haven’t changed the dose to 5 tablets.  I wondered if I take 4 tablets 1 hour after meal, instead of 2 hours, maybe I would not have to increase the dose.

I showed my oncologist the article and asked her opinion.  She didn’t want me to reduce the dose like 1 or even 3, but she approved that I could  stay on 4 tablets and take them 1 hour after a meal.

Probably, as I am taking two antibiotics since I ran a fever, my stomach has been upset and this strategy has not been working yet.   I even skipped taking any Tykerb some nights because of nausea and diarrhea.

Though I have to be careful not to play too much with those medicines, I appreciate that the doctor has allowed me to decide many decisions for my treatments.

One thought on “Taking Tykerb With Food

  1. Hi Kathy
    Thank you for the nice Christmas card. It was good to hear from you. Glad your tests have been comong back with good reports and hope your arm is feeling better.
    I have been on 3 different estrogen blockers. Two of them made my blood pressure go very high and the last one caused pelvic pain. The dr. ordred an ultrasound to check to see if my endometrial tissure had thickened. Praise God it had not. I went off the pill while I was having the pain and go back to the oncologist next week to talk about the results. I don’t want to continue taking that medication since it can cause uteran cancer and didn’t seem to agree with me. Think it’s time to trust God for protection and forget the blockers. Please join me in prayer for wisdom on this matter.
    I feel great and blood tests have been good so far.
    Continuing to lift you in prayer as we lean of Him for our strenth and help!! He is our great physician….how blessed we are.
    Sending hugs, Donna

Leave a Reply

Your email address will not be published. Required fields are marked *